Thunderstorm Wind, Fauquier
- When
- September 1, 5:55 PM EST
- Where
- Fauquier County, 1 mi SE of Bethel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.750, -77.800
Trees were downed.
A thunderstorm with high winds moved through Fauquier County during the evening of the 1st. Trees were downed onto Airlie Road just northeast of Warrenton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with high winds moved through Fauquier County during the evening of the 1st. Trees were downed onto Airlie Road just northeast of Warrenton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 2:00 PM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT MON SEP 1 2003 ...SHORT TERM (TNGT AND TUE)... A WEAK FRONTAL SYSTEM JUST N OF THE CWA MEANS A HUMID AIRMASS WILL BE THE RULE HROUGH THE SHORT TERM. PRECIP. WATER IS JUST OVER 2 INCHES...AND REMAINS OF GRACE OVER SRN PLAINS WILL GET CAUGHT UP THE CONFLUENT FRNTL ZNS ARCHING UP THROUGH THE MS/OH VALLEY. INSTABILITY FOR TNGHT AND TUE IS NOT TOO IMPRESSIVE...WITH MDL CAPE VALUES ON TUE FROM THE MESOETA OF 1000-1500 J/KG. AT 85H THE BEST MOISTURE AXIS AND HENCE HIGHEST PRECIP POTENTIAL WILL REMAIN JUST N OF THE REGION THROUGH TUE EVENING. FOR TONIGHT...RADAR SHOWING SCT RW/TRW ACTIVITY OVER WV THAT IS NOW ENTERING SWRN PORTION OF OUR CWA. WL KEEP POPS UP THIS EVENING...THEN ACTIVITY SHOULD DIMINISH AFTER SUNSET. MADE MINOR ADJST TO GRIDDED TEMPS/DEW PTS FOR THE OVERNIGHT. FOR TUE...LOTS OF CLOUDS AROUND AS NCEP/CANDADIAN MDLS BRING BROAD BAND OF HI RH ACROSS THE REGION. SRN 1/3RD OF CWA MAY BE ABLE TO KEEP MORE SUN...AND KEPT TEMPS ALITTLE HIGHER. OTHERWISE...GOOD BET OF RW/TRW ACROSS NRN TIER OF ZNS WHERE DECENT ISENTROPIC LIFT AND MID-LVL FN CONVERGENCE ARE THE BEST. IF THERE ARE SOME BREAKS IN THE CLDS SOME PLACES COULD SEE TRW...BUT IT WILL MOSTLY BE RW. MARINE IS FAIRLY QUIET IN THE SHORT TERM. NO FLAGS. SMZ XNTD... ITS CONTINUING TO LOOK LIKE THERE WL BE XTNSV CLD CVR THROUGHOUT THE WK AS STATIONARY BNDRY CONTS TO HANG ARND THE MID ATLC RGN TUE NGT-WED. WL KEEP THE POPS AT CHC...W/ BEST CHC ACROSS THE N. WE HV BEEN TALKING ABT PSBL FLOODING MID-LATE WK VIA FLD PTNL STMT. FEEL BEST CHCS FOR HVY RA ARE WED NGT-THU AS REMNANTS OF TD GRACE GET DRAWN UP THE APLCHNS. TO ADD FOCUS UPR TROF/CD FNT SWINGS DOWN FM THE GRT LKS. POPS WL BE LKLY ACROSS NRN 2/3 OF CWA..CHC SRN 1/3. HV UPDATED ESF TO HIGHLITE WED NGT/THU AS BEST TIMES FOR ANY FLOODING TO DVLP. CURRENTLY FFG GUID VALUES ARE AT 2/HR OR HIER...3-4/3 HRS. CD FNT DOESNT MV VERY QUICKLY THRU FRI...AND HV CHC POPS OF TRW. FNT FINALLY PUSHES OFF THE CST ON SAT. WL KEEP SAT DAY-MON DRY. TEMPS WL BE ALONG THE LINE OF NRML EARLY SEP AVGS. ATTM FABIAN LOOKS TO STAY WELL OUT TO SEA THIS WKND AND IS NOT A PLAYER IN THE FCST. WOODY .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-020900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT MON SEP 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... PERIODS OF HEAVY RAINS AND THUNDERSTORMS ARE POSSIBLE ANYTIME FROM TUESDAY NIGHT THROUGH EARLY FRIDAY. THIS MAY CAUSE RAPID RISES OF SMALL CREEKS AND STREAMS THROUGHOUT THE AREA. A FLOOD POTENTIAL OUTLOOK WAS ISSUED TO DISCUSS FLOOD POSSIBILITIES. MAIN STEM RIVER FLOODING IS NOT LIKELY ...ALTHOUGH NOTICEABLE RISES MAY OCCUR. SMZ
VAZ050-056-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 555 PM EDT MON SEP 1 2003 AT 555 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MADISON RUN...MOVING EAST NORTHEAST AT 30 MPH. THIS STORM WILL DROP AN INCH OR TWO OF RAIN AND WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH. THIS STORM WILL AFFECT ORANGE COUNTY AND WESTERN SPOTSYLVANIA COUNTY THROUGH 645 PM. RDH
VAZ041-051-052-055-012330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 638 PM EDT MON SEP 1 2003 ...THUNDERSTORMS WITH GUSTY WINDS OVER NORTH CENTRAL VIRGINIA... AT 638 PM...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WERE OCCURRING OVER PARTS OF EASTERN ORANGE...EASTERN CULPEPER AND SOUTHERN FAUQUIER COUNTIES. THE STORMS WERE MOVING EAST NORTHEAST AT 20 TO 30 MPH. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS OF 40 TO 50 MPH. RAINFALL IN THE HEAVIEST SHOWERS WILL BE AN INCH TO AN INCH AND A HALF IN AN HOUR. COMMUNITIES SUCH AS MORRISVILLE...CALVERTON...OPAL...SUMERDUCK... ADEN AND NOKESVILLE ARE IN THE PATH OF THESE STORMS. RDH
The Sterling radar (KLWX), 37 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372206.